April 1966
Volume 5, Issue 2
Free
Articles  |   April 1966
Systemic Effects of Epinephrine Applied Topically to the Eye
Author Affiliations
  • NORMAN BALLIN
    Department of Ophthalmology and the Oscar Johnson Institute, and the Department of Medicine, Washington University School of Medicine St. Louis, Mo.
  • BERNARD BECKER
    Department of Ophthalmology and the Oscar Johnson Institute, and the Department of Medicine, Washington University School of Medicine St. Louis, Mo.
  • MELVIN L. GOLDMAN
    Department of Ophthalmology and the Oscar Johnson Institute, and the Department of Medicine, Washington University School of Medicine St. Louis, Mo.
Investigative Ophthalmology & Visual Science April 1966, Vol.5, 125-129. doi:
  • Views
  • PDF
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      NORMAN BALLIN, BERNARD BECKER, MELVIN L. GOLDMAN; Systemic Effects of Epinephrine Applied Topically to the Eye. Invest. Ophthalmol. Vis. Sci. 1966;5(2):125-129.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

The topical ocular use of epinephrine has been shown to be correlated with an increased frequency of cardiac extrasystoles. While generally considered benign, such extrasystoles provide evidence for the systemic absorption of topically applied epinephrine and a direct effect on the heart. In order to avoid the more serious cardiotoxic effects known to occur following systemic administration of epinephrine in comparable dosages, it is suggested that epinephrine be used cautiously in patients with known heart disease, hyperthyroidism, or abnormal sensitivity to the systemic effects of epinephrine

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×